Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 177, NWS Shreveport, LA

October 2, 20144 counties in Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 2, 2014, 5:44 PM CDT for 4 counties in Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2014, 5:44 PM CDT (22:44 UTC)
Expired
Oct 2, 2014, 6:21 PM CDT
In force
37 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Franklin County, TX, Red River County, TX, Titus County, TX, Wood County, TX

The radar

The Shreveport radar (KSHV), 148 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 2, 1:55 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 10.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2014-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2014-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 3:33 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 2, 3:33 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
333 PM CDT THU OCT 2 2014

.DISCUSSION...
BIG STORY OF THIS FCST CYCLE CONTINUES TO BE THE PENDING SEVERE
WEATHER EVENT EXPECTED TO UNFOLD THIS AFTERNOON/TONIGHT. SHORTWAVE
CONTINUES TO DIG EWD INTO N TX...AND RIGOROUS CONVECTION IS ALREADY
ONGOING ACROSS N TX/CENTRAL OK. THIS WILL QUICKLY PIVOT EWD THIS
AFTERNOON/EVENING INTO OUR NWRN AREAS...AND EVENTUALLY ACROSS THE
ENTIRE REGION BY EARLY FRIDAY MORNING. SEVERE THUNDERSTORM WATCH
518 REMAINS IN EFFECT FOR PARTS OF E TX/SE OK THROUGH 02Z...WITH
MORE WATCHES LIKELY TO COME DOWNSTREAM. SETUP FOR SEVERE
THUNDERSTORMS CONTINUES TO TAKE SHAPE...AS TODAY'S SCT CONVECTION
HAS DONE LITTLE TO AFFECT THE OVERALL AMPLE INSTABILITY ACROSS THE
REGION. CONSIDERING THE POTENT UPPER LEVEL SUPPORT IN THE
SHORTWAVE...THE STRONG SURFACE FORCING WITH THE FRONT...SUFFICIENT
/ALTHOUGH MOSTLY UNIDIRECTIONAL/ SHEAR...AND AMPLE INSTABILITY...
WE SHOULD SEE A FAIRLY WIDESPREAD SEVERE WEATHER EVENT. GREATEST
THREATS CONTINUE TO BE DAMAGING STRAIGHT-LINE WINDS AND LARGE
HAIL. AS ALWAYS...CANNOT RULE OUT AN ISOLD TORNADO OR TWO. LATEST
MODEL RUNS SHOWING GOOD AGREEMENT WITH RESPECT TO TIMING OF THE
FRONT/SQUALL LINE...AND THE RAPID EWD PROGRESSION SHOULD KEEP ANY
FLOODING THREAT AT BAY.

CONVECTION WILL CLEAR THE REGION FOR THE MOST PART BY FRIDAY
MORNING...WITH SKIES QUICKLY CLEARING AND COOLER TEMPS OVERTAKING
THE REGION. BELOW NORMAL TEMPS ARE EXPECTED TO HOLD ON THROUGH
MUCH OF THE WEEKEND...BEFORE WARMING UP TO NEAR AND ABOVE NORMAL
BY MIDWEEK. ANOTHER COLD FRONT PROGGED TO MOVE THROUGH THE REGION
DURING TUESDAY MAY BRING SOME ADDITIONAL CHANCES FOR RAIN...BUT
NOT MUCH OF A COOL-DOWN. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  79  49  76  50 /  90  10   0   0   0
MLU  68  81  47  74  48 /  70  20   0   0   0
DEQ  56  75  39  71  44 /  90  10   0   0   0
TXK  59  76  44  72  50 /  90  10   0   0   0
ELD  63  79  43  72  45 /  90  10   0   0   0
TYR  59  80  49  77  53 /  90  10   0   0   0
GGG  61  80  47  77  48 /  90  10   0   0   0
LFK  66  83  52  79  52 /  90  10   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, Oct 2, 11:10 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 AM CDT THU OCT 2 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-031615-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1110 AM CDT THU OCT 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER TODAY
AS THE HEAT AND INSTABILITY CONTINUE TO BUILD AHEAD OF A STRONG
COLD FRONT. BY LATER THIS EVENING AND OVERNIGHT...THE COLD FRONT
WILL RACE RAPIDLY ACROSS THE FOUR STATE REGION WITH SHOWERS AND
THUNDERSTORMS LIKELY AREA WIDE. SOME OF THESE STORMS MAY BE STRONG
TO SEVERE...WITH THE PRIMARY THREATS BEING DAMAGING STRAIGHT LINE
WINDS AND LARGE HAIL. HOWEVER...THE POSSIBILITY OF A FEW ISOLATED
TORNADOES CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION WITH
A WEAK COLD FRONT BY THE EARLY TO MIDDLE PART OF NEXT WEEK.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL BE NEEDED THROUGH TONIGHT.

12

In the hours before

Special weather statement, Oct 2, 5:23 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT THU OCT 2 2014

LAZ001-002-TXZ138-151-022315-
BOSSIER-CADDO-HARRISON-PANOLA-
523 PM CDT THU OCT 2 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     CADDO AND BOSSIER...
IN NORTHEAST TEXAS...
     HARRISON AND PANOLA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLANCHARD...BOSSIER CITY...GREENWOOD...SHREVEPORT...ELYSIAN
     FIELDS AND WASKOM...

AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ELYSIAN FIELDS...OR 14 MILES
SOUTHEAST OF MARSHALL...MOVING EAST AT 35 MPH. THIS STORM WILL ENTER
WESTERN SHREVEPORT BY AROUND 545 PM.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

VII
Local storm report, Oct 2, 5:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
536 PM CDT THU OCT 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     BROKEN BOW              34.03N  94.74W
10/02/2014                   MCCURTAIN          OK   FIRE DEPT/RESCUE

            TREES DOWN IN CITY...NUMEROUS TREES DOWN

&&

EVENT NUMBER SHV1400532

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 5:09 PM CDTSevere Thunderstorm WarningSHVRed River66 min
Oct 2, 5:48 PM CDTSevere Thunderstorm WarningSHVBowie, Red River42 min
Oct 2, 6:00 PM CDTSevere Thunderstorm WarningSHVBowie, Camp, Morris, Red River, Titus45 min
Oct 2, 6:25 PM CDTSevere Thunderstorm WarningSHVGregg, Smith, Upshur, Wood50 min
Oct 2, 6:32 PM CDTSevere Thunderstorm WarningSHVBowie, Cass43 min
Oct 2, 6:38 PM CDTSevere Thunderstorm WarningSHVBowie67 min
Oct 2, 6:57 PM CDTSevere Thunderstorm WarningSHVBowie, Cass63 min
Oct 2, 6:00 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo, Webster45 min
Oct 2, 6:42 PM CDTSevere Thunderstorm WarningSHVBossier, Claiborne, Webster48 min
Oct 2, 6:35 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.